PDA

View Full Version : Propranolol and Constipation



Kells81
23-12-10, 18:27
Hiya

I have been getting really bad constipation since taking Propranolol 5 weeks ago.
Has anyone else had this? I ma not sure whether to stop taking it or not.

Many Thanks

Hazel B
23-12-10, 19:06
Hi, I had 40mg x 3 times daily, they didn't affect me that way, just felt a bit "slowed down" - thought that helped anxiety!

Why not call the chemist tomorrow and see what they say? Also, drink lots of water.

Kells81
23-12-10, 19:13
Thanks for replying Hazel

I take 40mg once a day but it gave me constipation almost atraight away. I thought I would give it a few weeks to settle in but it has been 5 or 6 weeks now and it seems to be getting worse.

I am just worrying that it means I will start getting other nasty effects from it :scared15:

Hazel B
24-12-10, 12:49
Kelly, I've just read the leaflet with mine and this side-effect is not listed, though we may have different brands.
See what your chemist says, drink more water, eat more fruit and veg and wholemeal foods. Boring I know, but it may help.

Kells81
26-12-10, 11:37
Thanks Hazel, you have been a really great help.

Do you know if it is ok to take Ibuprofen with Propranolol? I have looked it up on the internet but it says different things!

xx

Hazel B
26-12-10, 21:05
My GP told me it is OK to have Ibufrofen or Paracetamol with Prop. I can't have too much Ibuprofen as it gives me tummy ache, but it should be OK for you.
Hope you're OK.

Kells81
26-12-10, 21:29
Thanks Hazel-you are a great help to me! I dont know anyone who takes Prop but you are always brilliant and answer all of my questions!

I had such a bad headache this morning and wasnt sure if I could take Ibuprofen-I googled it and got lots of different answers!

In the end my headache was so bad that I took the Ibuprofen and I am very gad I did as my headache soon went!

xx

Going home
26-12-10, 22:21
Hi Kelly, Ive been on propranolol (mine are half-inderal 80mg slow release) for almost 3 years and I too have constipation with them, not severely but more than before. I think it affects people in different ways, I have a friend who gets constipated taking paracetamol! But I also take ibuprofen for headaches and its fine to take them with propranolol...there's not much you can't mix them with to be honest....including a glass or two of wine!

Anna x

Kells81
26-12-10, 23:07
Thanks Anna- I've gone from one extreme to the other-I use to get an upset stomach every morning!
It is really helpful talking to people who have been taking it for a while, I am always a bit nervous when I start a new medicine.

xx

Hazel B
27-12-10, 20:51
Hope your headache has cleared, no worries in helping, I was nervous with Propranolol too. :hugs:

Del1970
28-12-10, 14:41
I have been constipated and getting headache on my Propranolol, I put the headache down to the tiredness the meds cause.....The doctor that upped my dose of Prop' last week told me not to take Ibuprofen with them because they are an anti-inflamatory so he gave me Co-codamol for the headache

Found this

Interactions



When drugs that deplete the body of epinephrine and norepinephrine (such as reserpine and guanethidine) are taken with propranolol, interactions have been reported. Some of these interactions include: fainting, hypotension, dizziness, and slow heart rate.
Drugs known as calcium channel blockers may decrease the pumping ability of the heart and lead to the development of cardiac arrhythmias.
Nonsteroidal anti-inflammatory agents (i.e., ibuprofen and naproxen) may blunt the blood pressure-lowering effects of propranolol.
Aluminum hydroxide antacids greatly reduce the rate of intestinal absorption of propranolol.
Alcohol slows the rate of propranolol absorption.
Interactions have also been reported with phenytoin, rifampin, phenobarbital, chlorpromazine (http://www.minddisorders.com/Br-Del/Chlorpromazine.html) , lidocaine, thyroxin, cimetidine, and theophylline.



(http://www.minddisorders.com/Ob-Ps/Propranolol.html#ixzz19PhT05ct)